Kansas, 2007

Tornado and Flash Flooding in Kansas, May 26, 2007

May 26, 2007 · NWS TOP · 5 events in 5 counties and zones

Some late afternoon heavy rain producing thunderstorms gave some localized flash flooding. An EF0 tornado also occurred in Nemaha county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Some late afternoon heavy rain producing thunderstorms gave some localized flash flooding. An EF0 tornado also occurred in Nemaha county. Pottawatomie, Dickinson, Riley and Wabaunsee counties qualified for FEMA funds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 3:00 PM CST, 5 minutes earlier.

Area forecast discussion, May 26, 3:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT MAY 26 2007

.DISCUSSION...
MAIN CONCERNS ARE CHANCES FOR PRECIPITATION NEXT FEW DAYS.

WEAK SFC BNDRY MOVING INTO THE AREA TONIGHT WITH DECENT PRECIPITABLE
WATER VALUES...AROUND 150-175% OF NORMAL...BEG FOR AT LEAST HIGH
CHANCE POPS. AS MENTIONED BY EARLIER SPC NARRATIVES, CHANCES FOR
SEVERE CONVECTION ARE RATHER SMALL...BUT NOT ZERO. SHEAR NOT TOO
STRONG AND CONVERGENCE ALONG FRONT WEAK. UPPER SUPPORT NIL.
AFTERNOON HEATING MAIN DRIVING FORCE FOR ANY SGFNT CONVECTION
INCLUDING POCKETS OF INTENSE RAIN. THIS SHOULD BECOME LESS
WIDESPREAD OVERNIGHT...BUT NOT LIKELY DMSH ALTOGETHER AS PESKY FRONT
MEANDERS OVER THE AREA. THIS SFC BNDRY WILL LIKELY DISSIPATE FURTHER
ON SUNDAY WITH H850 FLOW RETURNING TO SOUTHERLY BY TMRW EVENING.
THIS SHOULD EFFECTIVELY LOWER POPS TO SLIGHT CHC CATEGORY UNTIL
FRONTAL BNDRY ENTERS AREA IN THE TUESDAY-TUESDAY NIGHT TIME PD. THIS
FRONTAL TIMING OF MAJOR CONCERN TOO AS EARLIER FORECASTS HAD
PRECIPITATION LINGERING INTO WEDNESDAY NIGHT. GFS A BIT FASTER WITH
FRONTAL MOVEMENT WHILE NAM HAS IT INTO THE AREA BY TUESDAY
AFTERNOON. THIS LATTER MOVEMENT SEEMS A BIT TOO FAST...GIVEN SLOW
PROGRESSION OF EURO AND UK MODELS. WILL MAINTAIN POPS INTO WEDNESDAY
AND CONTINUE TO WATCH TREND OF MODELS.

TEMPERATURES SHOULD BE FAIRLY PERSISTENT UNTIL CLOUDS DECREASE/WINDS
INCREASE. THAT COULD COME BY MONDAY WITH MOSTLY 80S EXPECTED BY
THEN. DIDNT ADD ANY GUSTY GRIDS BUT GRADIENT DEFINITELY ON THE
INCREASE BY MONDAY. LATER SHIFTS MAY WANT TO CONSIDER THEM.

BIG MESSAGE IN THE LATER PERIODS IS A MAJOR CHANGE IN THE UPPER AIR
PATTERN. GFS ADVERTISING RETURN TO A SUMMER TIME NORTHWEST FLOW
REGIME BY WEEKS END. EURO AND UK ALSO CHANGING PATTERN BUT TO A
SOMEWHAT COOLISH NORTHERLY FLOW REGIME. IN ANY CASE, APPEARS THERE
IS A CHANGE FROM A RELATIVELY WET PATTERN TO A DRYER PATTERN. GOOD
NEWS FOR FLOOD WEARY FOLKS.

&&

.AVIATION...

MOST CEILINGS HAVE LIFTED TO VFR BY EARLY AFTERNOON OUTSIDE OF AREAS
OF CONVECTION...WHERE CEILINGS DOWN TO 1500-2500 FEET AT TIMES. WILL
CONTINUE THIS TREND INTO EARLY EVENING HOURS WILL MAIN AREA OF
SHOWERS AND THUNDERSTORMS THEN AROUND 4000 FT BY SUNSET. COLD FRONT
NEAR THE NEBRASKA BORDER WILL CONTINUE TO SINK SOUTH AND BE THE
FOCUS FOR MORE CONVECTION THIS AFTERNOON/EARLY EVENING...BUT NO
CONFIDENT ENOUGH THAT THE CONVECTION WILL MOVE INTO TAF SITES TO
CARRY ANYTHING MORE THAN SHOWERS VICINITY THROUGH THE EVENING. COLD
FRONT WILL BRING A GRADUAL WINDSHIFT INTO ALL TAF SITES BY LATE
EVENING. AREA OF MVFR CEILINGS NOW BEHIND THE FRONT EXPECTED TO
SPREAD INTO THE AREA OVERNIGHT AS WINDS BECOME LIGHT NORTHEAST. SOME
LIGHT FOG ALSO POSSIBLE WITH RESIDUAL MOISTURE AND LIGHT WINDS
09-13Z..OTHERWISE KEPT CEILINGS GENERALLY 2500-3000 FEET OVERNIGHT
THROUGH 18Z SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 26, 10:57 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1157 AM CDT SAT MAY 26 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-271700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1157 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL CONTINUE TODAY ON PORTIONS OF THE SMOKY HILL
RIVER AND THE BIG BLUE RIVER.

SCATTERED TO THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA
THIS AFTERNOON INTO EARLY TONIGHT. A FEW OF THE STORMS MAY BE
CAPABLE OF SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL
IS ALSO EXPECTED WHICH COULD PRODUCE ISOLATED FLASH FLOODING AND
AGGRAVATE ONGOING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY TO REDEVELOP ACROSS NORTHEAST...NORTH
CENTRAL AND EAST CENTRAL KANSAS SUNDAY AND CONTINUE INTO SUNDAY
EVENING AS A FRONT MEANDERS ACROSS THE REGION. AN ISOLATED STORM
MAY BE CAPABLE OF PRODUCING SEVERE WEATHER.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY ACROSS
THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 26, 2:49 PM CST, 16 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT SAT MAY 26 2007

KSZ022-023-038-262115-
POTTAWATOMIE-RILEY-WABAUNSEE-
349 PM CDT SAT MAY 26 2007

THROUGH 415 PM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL
MOVE NORTHEAST AT 15 MPH ACROSS SOUTHEASTERN RILEY...SOUTHERN
POTTAWATOMIE...AND FAR NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. THUNDERSTORMS HAVE BEEN MOVING OVER THE
SAME LOCATIONS OVER THE PAST 45 MINUTES...WITH RAINFALL OF 1 TO 2
INCHES LIKELY ALREADY FALLING IN SOME LOCATIONS. ADDITIONAL HEAVY
RAINS MAY RESULT IN LOCALIZED FLOODING. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE BELVUE...WAMEGO...SAINT GEORGE...AND LOUISVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 23 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Pottawatomie

When
May 26, 3:05 PM CST to 4:00 PM CST
Where
Pottawatomie County, 1.07 mi E of Wamego
Cause
Heavy Rain
Property damage
$150,000
Reported by
County Official
Coordinates
39.200, -96.300

Water around one foot deep flowing over several streets in the city of Wamego. Nearly 5 inches of rain fell. One intersection noted was 99th and Lincoln. A number of homes and garages were flooded. Rural roads were water covered with some damaged. A section of railroad track was also washed out.

Flash Flood, Dickinson

When
May 26, 3:55 PM CST to 6:15 PM CST
Where
Dickinson County, 2.13 mi NW of Sand Spg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.922, -97.308

Daisy rd. at highway 40 closed due to high water from recent rain.

Flash Flood, Riley

When
May 26, 4:14 PM CST to 7:00 PM CST
Where
Riley County, 3.29 mi ESE of Manhattan
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
39.162, -96.523

K-18 closed near the town of Wabaunsee. Water over the highway.

Flash Flood, Wabaunsee

When
May 26, 4:19 PM CST to 7:00 PM CST
Where
Wabaunsee County, 2.12 mi NE of Wabaunsee
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
39.172, -96.302

K-18 closed near the town of Wabaunsee. Water over the highway.

Tornado, Nemaha

When
May 26, 5:50 PM CST
Where
Nemaha County, 8 mi N of Baileyville
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.966, -96.180

Single one and a half foot tree snapped off. An outbuilding approximately 6 feet from the tree was not damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32574, 32576, 32577, 32579, 34215.